MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 518 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC

COOK IRELAND LTD ZILVER 518 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC
Model Number G43783
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510 k#: p050017/s002 and s003.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
It was reported that a 8 by 80 zilver 518 stent did not deploy correctly during an off-label sinus stent as per the dr.It was stated neuro started to deploy the stent, she met resistance at the stenosis as the armadillo kept pushing up making it difficult to continue to deploy.There was a lot of tension.She stopped deploying to see situation.But as the stent continued to unsheath, it started to stretch out the stent before it was fully deployed at distal end.Not fully deployed correctly.It was reported that "the patient is fine".
 
Additional Manufacturer Narrative
Pma/510 k#: p050017/s002 and s003.Device evaluation: abnormal use complaints are considered to be beyond any further reasonable means of interface-related risk control by the manufacturer.It is unknown how the device will function outside of its intended use.The zilver 518 vascular self-expanding stent device of rpn ziv5-18-125-8-80 and lot number c2213859 involved in this complaint was not returned for evaluation.The device evaluation could not be completed as the device or photographic evidence of the device was not returned for evaluation.With the information provided, a document-based investigation was conducted.Manufacturing records: prior to distribution all zilver ziv6 devices are subjected to a visual inspection and functional inspection to ensure device integrity.A review of the manufacturing records for lot number c2213859 did not reveal any discrepancies that could have contributed to this complaint issue.Instructions for use/label: it should be noted that the instructions for use ifu0043 states the following: the zilver vascular stent is intended for use as an adjunct to percutaneous transluminal angioplasty (pta) in the treatment of symptomatic vascular disease of the iliac arteries up to 100mm in length with a reference vessel diameter of 5 to 9mm.Patients should be suitable candidates for pta and/or stent treatment.There is evidence to suggest that the customer did not follow the instructions for use.From the information provided, it is known that the device was used in a sinus stenting procedure.Also, it is known that the user employed the use of a 7fr access sheath.As per the ifu0043, table 9 provides instruction on the required size access sheath - 5fr delivery system requires 5fr access sheath.Image review: images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer.Impression: 1.The indication for the zilver 518 was not discussed but is presumably to treat a transverse sinus stenosis.The pre or post treatment angiogram images were not submitted for review to evaluate the degree of tortuosity and stenosis present.2.The complaint report is difficult to follow, but what i can surmise is that during the deployment the stent was advanced through an armadillo sheath into the appropriate position.While unsheathing the stent, there was significant resistance, potentially at the area of stenosis.In addition, it was described that the sheath kept ¿pushing up making it difficult to continue to deploy¿.Given this descriptor, i suspect the outer sheath of the stent may have been sticking to the armadillo sheath or at least was not sliding freely within the sheath.The size of the sheath was not discussed to verify that there was sufficient clearance for the stent to deploy correctly.3.The report describes ¿a lot of tension¿ on the system, and at one point the operator stopped deploying, but ¿the stent continued to unsheath¿, again suggesting there may have been increased resistance between the stent deployment system and the sheath which allowed this tension to build between the two systems.This unfortunately resulted in the entire system backing out during the deployment, and since the cranial aspect of the stent had already been deployed and affixed to the vessel wall in the transverse sinus, this caused the stent to stretch out and result in the configuration seen on the x-ray.4.It is uncertain if the difficulties encountered and the mal-deployed stent is a result of interactions between the stent deployment mechanism and the armadillo sheath, the tortuosity, stenosis, or a combination of these factors.The current configuration of the stent is not ideal, and additional interventions will be required to hopefully rectify the situation.Root cause review a definitive root cause of abnormal use can be concluded based on the available information.From the information that was provided, it is known that the ziv5-18-125-8-80 was used in a sinus stenting procedure.As previously mentioned, the ifu stated the device is intended for use as an adjunct to percutaneous transluminal angioplasty (pta) in the treatment of symptomatic vascular disease of the iliac arteries.This abnormal use could have resulted in the difficulties in deployment.As per the image review " observation: intracranial use of the zilver 518 resulted in mal-deployment of the device in a stretched configuration".As this device has not been tested for use in this area, it is unknown how the device will function in this area.The sinus's curved and rigid structure could exert forces or resistance, that the device is not designed to withstand, leading to the complaint reported.The user has not complied with the requirements of the ifu with respect to the intended use, indications for use or contraindications of the device.Confirmation of complaint is confirmed based on visual and/or functional inspection.Corrective action/correction: complaints of this nature will continue to be monitored for similar events.Summary: according to the initial reporter, as the physician started to deploy the stent, she met resistance at the stenosis as the armadillo kept pushing up making it difficult to continue to deploy.There was a lot of tension.She stopped deploying to see situation.But as the stent continued to unsheath, it started to stretch out the stent before it was fully deployed at distal end.Not fully deployed correctly.Confirmed quantity of 01 device, confirmed used.According to the initial reporter, no medical or surgical intervention was performed/required and the patient did not suffer any adverse effects due to this occurrence.Investigation findings conclude a definitive root cause of abnormal use (use in the sinus) was determined.The user has not complied with the requirements of the ifu with respect to the intended use, indications for use or contraindications of the device.
 
Event or Problem Description
A supplemental report is being submitted due to completion of the investigation on 25 apr 2025.

Brand Name
ZILVER 518 VASCULAR SELF-EXPANDING STENT
Common Device Name
NIO STENT, ILIAC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
061334440
MDR Report Key21217721
Report Number3001845648-2025-00051
Device Sequence Number14319530
Product Code NIO
UDI-Device Identifier10827002437835
UDI-Public(01)10827002437835(17)270916(10)C2213859
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
P050017/S002
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/15/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG43783
Device Catalogue NumberZIV5-18-125-8-80
Device Lot NumberC2213859
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Event Location Hospital
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/10/2025
Supplement Date Received by Manufacturer04/25/2025
Initial Report FDA Received Date01/23/2025
Supplement Report FDA Received Date05/15/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/16/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale